The pill is one of the most used medications by women in the western world. It is prescribed for birth control, but also for…most hormonal issues a woman might encounter in her life. Irregular periods, pain, heavy bleeding, amenorrhea, acne, are just a few conditions for which women are given the pill. Depending on your doctor, friends, or websites you go to, you might be warned about some side effects: weight gain, some mood swings in the first months, breast tenderness that should also easy a few months after you start the pill.

Some will go further, by warning you about the risk of blood clots or breast cancer, but they will also usually tell you there’s no need to worry about those cause they are rare, depend on your lifestyle, or can only occur after a certain age and 15+ years of use. There are also those doctors who will remind you that despite all these pill side effects, there are also benefits, such as lowered risk of ovarian cancer, “regular cycles”, and giving you charge of your fertility.

Let’s get this straight. This is somewhat true. Yes, you might gain weight and have mood swings. Yes, the risk of blood clots or breast cancer is not very high and it does also depend on genetics and lifestyle. And there are certain benefits. The problem, however, is that the pill side effects are much wider and they mess up much more in your body. These issues are not dependant on genetics or lifestyle. Some struggle with them, some don’t.

In my research since quitting the pill, I have found that the number of women who have NO side effects is close to none. Yes, there are those who think they feel good, because, like me, they don’t know what a normal cycle should feel like. They don’t know their bodies, or have struggled with hormonal imbalances so bad that the pill feels heaven sent.

Pill side effects that go far beyond “mood swings”

Mood swings is a term many physicians like to use to cover a broad range of feeling women experience throughout their cycle. They come as far as saying it’s normal especially in your luteal phase. They are also seen as “normal side effects” of hormonal birth control, especially during the first months. However, the term “side effect” in itself should tell us there is nothing normal about it.

And if the mood swings would come in the first couple of months of using the pill, then vanish to never be heard of again, it might be easier to ignore. But how about those cases when you don’t get these symptoms when starting the pill? Perhaps you were like me, already dealing with an imbalance, and the pill acts like a patch masking your problems. And then, years down the line, you find yourself with a myriad of mental health issues:

  • anxiety
  • depression
  • panic attacks
  • paranoia

Don’t take no for an answer when it comes to your health

Sadly, when you start talking to doctors about it, you might get referred to a therapist who will most likely give you more pills. Many physicians completely dismiss the idea that such complex mental health issues could be caused by hormonal birth control. Statistics, however, say otherwise.

I was exactly in this place, feeling close to needing medication for my anxiety issues. One day I decided to quit the pill. I was fed up with it and it felt like my whole body was telling me to stop. Only one month after stopping, I could feel myself regaining control. There was no more anxiety, no more panic attacks. I was me again! Talking to other women, I have found I am far from the only one. The sad thing is, many who reported their findings to their doctors were dismissed and were being told it was all a coincidence. I for one, have a hard time believing that when thousands of women report the same thing, it is a coincidence.

Digestive health issues

One side effect that is becoming more and more discussed is how the pill screws your gut health. Think difficulty absorbing nutrients, vitamin and mineral deficiency, or food intolerances. Liver issues are another side effect, which honestly, is only logical. You are popping pills on a daily basis for years and years. Your liver is bound to get tired eventually…

There’s more…

  • Yeast infections
  • Recurrent UTIs
  • Low libido
  • Vaginal dryness
  • Pain with intercourse
  • Difficulty reaching an orgasm

If you were given any other medication that would give you many of these side effects, you would consider twice about taking it. The doctor might even tell you to stop it, because a medication that gives you several side effects starts being ineffective. Yet, here we are, giving women, and even young adolescent girls, whose bodies still haven’t adjusted to womanhood a pill to swallow every day and ignoring the side effects.

Urinary tract infections are something I struggled with for years. I would take all the preventive measures not to get one, I’d drink a gallon of water a day, but sooner or later I’d find myself with a bad UTI. And I’m not the only one. For instance, Victoria of FemmeHead talks in this video about her experience with very bad UTIs while on the pill and how they stopped once she quit it.

Yeast infections (candida) are another issue I was so used to while on the pill that I thought they were normal. Guess what? They’re not. Two months post-pill I had no more candida.

Low libido is another issue experienced by thousands of women who are on ANY form of hormonal birth control (patch, Nuvaring, Depo, Mirena IUD – more on them, in a future post). The funny thing is, many of them started taking the pill at such a young age that they don’t even know they have an issue. It is only after stopping the pill they realize they actually can have a very high libido, that sex is fun and that their orgasms are a hundred times better.

I know the pill is not ALL bad

Here’s the thing. I’m a feminist by most standards and I know the pill is not all bad. Historically, the invention of hormonal birth control has empowered women, it has decreased the number of school dropouts and teenage pregnancies. It is now the 21st century and we have technology we never dreamt of 50 years ago. Yet we still take a pill that was invented over 50 years ago. It was invented back in a time when medicine was not as evolved and our understanding of women’s bodies was not nearly as good.

I think if more women started knowing their bodies and the importance of their cycles and of hormonal health, a “revolution” could be started to find better birth control options.

What is your experience with hormonal birth control? What side effects did you experience (if any) and how did your doctor respond? Leave a comment below and help other women who might be going through the same thing.

Need more help?

I have a few 1-1 coaching spots available. Check it out and book your free discovery call.

Pin It on Pinterest

Share This